A 37-year-old woman presents to clinic for further evaluation of chronic cough. She is an otherwise healthy nonsmoker. Her only medication is a PPI, which you prescribed empirically 1 month ago. Her symptoms have not resolved despite trials of inhaled steroids, an antihistamine, bronchodilators, and her current PPI. She denies experiencing any weight loss, dysphagia, or chest pain. On examination, the patient appears well-nourished. Her sinuses are nontender, and the oropharynx is clear. The pulmonary examination is normal. A chest x-ray is within normal limits. You suspect that her symptoms are related to GERD.
Which of the following treatments is recommended for this patient?
A. Continue the PPI B. Stop the PPI and recommend dietary modification C. Prescribe cisapride as a promotility agent D. EGD within 1 month
Continue the ppi-key concept/objective: to understand the treatment of gerd-related cough chronic cough is defined as cough that persists for a period longer than 3 months. gerd is the third most common cause of chronic cough; the two most common causes of chronic cough are postnasal drip and asthma. the pathophysiology of gerd-related cough includes both irritation of the upper respiratory tract (with or without aspiration) and stimulation of an esophageal-bronchial cough reflex. patients with chronic cough resulting from gerd have normal chest radiographs, are nonsmokers, are not on medications known to cause cough (such as angiotensin-converting enzyme [ace] inhibitors), and have had no response to treatment of asthma and postnasal drip. between 43% and 75% of patients with gerd-related cough do not have typical reflux symptoms. the best initial evaluation is a trial of ppis; the trial should continue for a period of 3 months, because gerd-related cough can take that long to resolve. although dietary modification would seem to be a reasonable treatment of gerd, there are little data available to support it as a sole therapy. cisapride is a prokinetic serotonin-receptor agonist that has demonstrated efficacy in treating mild gerd, but it was withdrawn from the market after causing lethal cardiac arrhythmias in some patients. this patient has no alarm signs, so egd would be premature at this point.